This Article 
 Bibliographic References 
 Add to: 
Multivariate Rational Approximants for Multiclass Closed Queuing Networks
November 2001 (vol. 50 no. 11)
pp. 1279-1288

Abstract—Closed Markovian networks of queues with multiclass customers and having a product form equilibrium state probability distribution are useful in the performance evaluation and design of computer and telecommunication systems. Therefore, the efficient computation of the normalizing function, the key element of the solution in product form, has attracted considerable effort. We consider a network that consists of one infinite-server (IS) station and one processor-sharing (PS) or FCFS single-server station. We use multivariate Newton-Padé approximants computed from data for small numbers of customers in each class, to estimate the normalizing function for a larger population in the network. The effectiveness and tremendous gain in computing time of this procedure are illustrated through various numerical experiments.

[1] J. Abouir and A. Cuyt, “Multivariate Partial Newton-Padéand Newton-PadéType Approximants,” J. Approximation Theory, vol. 72, pp. 301-316, 1993.
[2] J.G.A. Baker and P. Graves-Morris, PadéApproximants, second ed. Cambridge Univ. Press, 1996.
[3] F. Baskett, K.M. Chandy, R.R. Muntz, and R. Palacios, “Open, Closed and Mixed Networks of Queues with Different Classes of Customers,” J. ACM, vol. 22, no. 2, pp. 248-260, 1975.
[4] S. Becuwe and A. Cuyt, “Multivariate PadéApproximants: Homogeneous or Not, That's the Question,” Int'l Assoc. Math. and Computers in Simulation (IMACS) 2000 Proc., M. Deville and R. Owens, eds., 2000.
[5] J.-P. Berrut and H.D. Mittelmann, “Rational Interpolation through the Optimal Attachment of Poles to the Interpolating Polynomial,” Numerical Algorithms, vol. 23, pp. 315-328, 2000.
[6] J.-P. Berrut and H.D. Mittelmann, “The Linear Rational Collocation Method with Iteratively Optimized Poles for Two-Point Boundary Value Problems,” submitted for publication, 2000.
[7] C. Brezinski, “Partial PadéApproximation,” J. Computers and Applied Math., vol. 54, pp. 210-233, 1988.
[8] S.C. Bruel and G. Balbo, Computational Algorithms for Closed Queueing Networks. Elsevier, 1980.
[9] J.P. Buzen, “Computational Algorithms for Closed Queueing Networks with Exponential Servers,” Comm. ACM, vol. 16, no. 9, pp. 527-531, 1973.
[10] S. Cabay and R. Meleshko, “A Weakly Stable Algorithm for PadéApproximants and the Inversion of Hankel Matrices,” SIAM J. Matrix Analysis and Applications, vol. 14, pp. 735-765, 1993.
[11] A.E. Conway and N.D. Georganas, Queueing Networks—Exact Computational Algorithms. MIT Press, 1989.
[12] A. Cuyt, “A Recursive Computation Scheme for Multivariate Rational Interpolants,” SIAM J. Numerical Analysis, vol. 24, pp. 228-239, 1987.
[13] A. Cuyt, R.B. Lenin, G. Willems, C. Blondia, and P. Rousseeuw, “Rational Approximation Techniques to Compute Cell Loss Probabilities in Multiplexer Models,” in preparation.
[14] A. Cuyt and B. Verdonk, “General Order Newton-PadéApproximants for Multivariate Functions,” Numerische Mathematika, vol. 43, pp. 293-307, 1984.
[15] A. Cuyt and B. Verdonk, “Different Techniques for the Construction of Multivariate Rational Interpolants,” MIA, Nonlinear Numerical Methods and Rational Approximation, A. Cuyt, ed., Holland: Reidel, 1988.
[16] N.M. van Dijk, Queueing Networks and Product Forms: A Systems Approach. Wiley, 1993.
[17] P. Glasserman and D. Yao, Monotone Structure in Discrete-Event Systems. Wiley, 1994.
[18] W.B. Gong and H. Yang, “Rational Approximants for Some Performance Analysis Problems,” IEEE Trans. Computers, vol. 44, pp. 1394-1404, 1995.
[19] P.G. Harrison and N.M. Patel, Performance Modelling of Communication Networks and Computer Architectures. Addison-Wesley, 1993.
[20] C. Knessl and C. Tier, “Asymptotic Expansions for Large Closed Queuing Networks with Multiple Job Classes,” IEEE Trans. Computers, vol. 41, pp. 480-488, 1992.
[21] S.S. Lam and J.W. Wong, “Queueing Network Models of Packet Switching Networks. Part-2: Networks with Population Size Constraints,” Performance Evaluation, vol. 3, pp. 161-180, 1982.
[22] S.S. Lavenberg, Computer Performance Modeling Handbook. Academic Press, 1983.
[23] J. McKenna, D. Mitra, and K.J. Ramakrishnan, “A Class of Closed Markovian Queuing Networks: Integral Representations, Asymptotic Expansions, and Generalizations,” Bell Systems Technical J., vol. 60, pp. 599-641, 1981.
[24] M.F. Neuts, Structured Stochastic Matrices of M/G/1 Type and Their Applications. New York: Marcel Dekker, 1989.
[25] M. Reiser and H. Kobayashi, “Queueing Networks with Multiple Closed Chains: Theory and Computational Algorithms,” IBM J. Research and Development, vol. 19, pp. 283-294, 1975.
[26] C.H. Sauer and K.M. Chandy, Computer Systems Performance Modeling. Englewood Cliffs, N.J.: Prentice Hall, 1981.

Index Terms:
Normalizing function, stationary probability distribution, multivariate, Newton-Padé approximation, partial Padé approximation, convolution algorithm.
Annie Cuyt, R.B. Lenin, "Multivariate Rational Approximants for Multiclass Closed Queuing Networks," IEEE Transactions on Computers, vol. 50, no. 11, pp. 1279-1288, Nov. 2001, doi:10.1109/12.966500
Usage of this product signifies your acceptance of the Terms of Use.